Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 142, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 23, 2002, 11:59 AM MDT for Pennington County, South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 2002, 11:59 AM MDT (17:59 UTC)
- Expired
- Aug 23, 2002, 12:45 PM MDT
- In force
- 46 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Pennington County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 12:55 PM MDT | Hail 0.75 | Rochford, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.0 hours before the alert went out and 349 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 10:50 AM MDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 23, 10:50 AM MDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1050 AM MDT FRI AUG 23 2002 WATER VAPOR IMAGERY CLEARLY DEPICTS UPR LOW NEARING THE OR/ID BDR. SERIES OF SHORTWAVE STILL PROGGED TO ROTATE ACRS CWFA THIS AFTN THRU SAT EVE. DEEPENING MOIST SE FLOW IS EXPECTED AS 700MB TROF WORKS INTO NRN PLAINS SAT. MAIN CONCERN REMAINS POSSIBILITY OF HEAVY RAINS...AS STORM MOTION WILL BE SLOW. THUS...FLOOD WATCH HAS BEEN EXTENDED THROUGH SAT EVE. LOW WET-BULB ZERO HEIGHTS ALSO SUGGEST POSSIBILITY OF HAIL...SO WILL LEAVE HWO IN EFFECT. CURRENT ZONES IN GOOD SHAPE...BUT MADE UPDATES MAINLY TO REMOVE MORNING WORDING AND EXTEND LOCALLY HEAVY RAIN WORDING IN THE NORTHERN HILLS THROUGH SAT. .UNR...FLOOD WATCH THIS AFTN THRU SAT EVE FOR LAWRENCE COUNTY. JOHNSON
In the hours before
Special weather statement, Aug 23, 7:05 AM MDT, 4 hours 54 minutes before
SDZ012-013-024>031-041>044-072>074-WYZ054>058-071-231700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 705 AM MDT FRI AUG 23 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS... .THREAT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA...INCLUDING THE BLACK HILLS...THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. .DISCUSSION... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING AS THE ATMOSPHERE BECOMES UNSTABLE. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA...LENDING SUPPORT TO STRONGER AND MORE ORGANIZED STORMS. THE MAIN CONCERN WILL BE DAMAGING WINDS AND LARGE HAIL. DUE TO THE ABUNDANT MOISTURE OVER THE REGION ...LOCALLY HEAVY RAIN IS ALSO POSSIBLE. && COUNTIES INCLUDED IN THIS OUTLOOK ARE...JACKSON...SHANNON... BENNETT...BUTTE...MEADE...LAWRENCE...PENNINGTON...CUSTER...FALL RIVER...CROOK...CAMPBELL AND WESTON. WCJIN-WYNE GR
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 12:45 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 60 min |
| Aug 23, 2:04 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 56 min |
| Aug 23, 3:00 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 45 min |
| Aug 23, 4:43 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 47 min |
| Aug 23, 5:19 PM MDT | Severe Thunderstorm Warning | UNR | 56 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.